Queries - necessity of second-look laproscopy and chemo treatment
My mum’s last chemo would be on 25 Apr 08. The oncologist earlier mentioned that there ‘should not be a lot of differences between the 1st and last chemo’ – that is if you are sick after the 1st chemo – it would probably remain so for the entire chemo treatment. However, if you are ok with the 1st chemo – the rest of the chemo treatment should remain the same in the amount of ‘side-effects’ you have. I am just wondering, logically speaking, I thought that the ‘side-effects’ would worsen as the treatment continues because your body would have built up toxicity. My mum is okay with the 1st three chemo – the ‘down’ time is 3 days before reverting to ‘normal’. By ‘down’ time – she would have constipation for 2 days (without fail after every chemo) and tired throughout the day. No other side effects – even the blood cell count is normal. After the 3 chemo, she had surgery where the doctors claimed that they have removed all eye-visible cancer. From the 4th chemo onwards, my mum lapsed into depression and the ‘down time’ has increased to 7 days. For the 5th chemo – it dragged to 10 days. My mum is dreading the last chemo because she hates to feel tired all the time.
Another question – is it really necessary to go for a ‘second look’ laproscopy after the whole treatment? All the doctors are very pleased with my mum’s progress calling it a ‘miracle’. But emotionally wise, she is still no good and she feels stressful over every little thing. I don’t really want to subject her to more stress with a ‘second look’ laproscopy – would a CT scan be sufficient to assess whether she is ‘cancer-free’ after the chemo treatment?
Hi there. First off I find it strange that the onc told your mom the 1st chemo would be the same as the last chemo. It will almost always build up in your system, and get worse every time. For me, I handled the chemo very well especially the first time, but the one side effect that continued to build up was extreme tiredness. I know it's hard, but tell your mom to sleep as much as her body needs and stay hydrated, which will really help with all the side effects.
As far as the 2nd look, it's not necessary. I had one and found it to be EXTREMELY helpful, since the cancer was back or never really had left. I found it very concerning that when I talked to MD Anderson about their policy on NOT doing 2nd look procedures, they confirmed that we would have never found the cancer until it had become a tumor or a significant rise with my ca-125. We found it when it was only micro cells making it easier to rid. I had CT scans after my last chemo and they showed no visible signs of cancer. It wasn;t till the 2nd look that we saw it was back. It really is up to your mom. Best of luck to both of you. With love, Deandra
I also had 3 chemo, interval surgery, and 3 more chemo. My first 3 tx were not good but manageable, but the three after I had after surgery were terrible. I went from a normal routine of chemo day, 2 good days, 3-4 days of nausea, then feel better but tired to chemo day, and immediate nausea which lasted 9-10 days after each tx. I'm not sure whether interval surgery has anything to do with it, but I do know that there is no way a doctor could (should) say the 1st tx will be the same as the last tx. For example-blood counts and neuropathy. These are generally known to have cumulative toxicity, getting worse after each tx. This applies to each regimen. I had 6 carbo/taxol which took a bite out of my blood counts, and now I've started carbo/gemzar (with less than 3 months in between the carbo/taxol), the counts will continue to worsen with each tx--you don't start with a new body especially when your body hasn't had time to recover between sessions.
My first chemo was easy no nausea. Only tired about 2 days after chemo no nausea. The only weird effect was how weak I felt. Things that should have been light to pick up were heavy. From the 2nd treatment on I was exhausted and nauseous. The nausea actually got better after the second treatment because I learned what to eat to control it, but it was there until the last treatment. The side effects from my 5th treatment were the worse. At one point I was sleeping 18 hours a day. They lowered the dose for the 6 treatment. I dreaded my last treatment too. I remember sitting there thinking I just don't want to do it. I was so happy when I was done.
I remember the side effects ie severe tiredness aching muscles and joints progressively got worse with each chemo treatment , im sure this is very usual as the toxicity builds up in you body. I do think that some doctors just say things casually without realising the impact of their words and the worry it can cause . I don,t know anything about second look surgery but hope you feel a little more reassured about the effects of chemo as it seems its the norm for a lot of us to feel progressively worse. Good luck to your mum with her last chemo and best wishes to you also .
As Brownie said above I am surprised the doc said the 1st chemo would be the same as the last. I was told they had a cumulative effect as more treatments were given. The 4th treatment it started getting worse and the 5th cycle was so much worse I almost thought I couldn' t take the 6th cycle. I did though.
Second look surgeries are not routinely done. Doctors vary on how worthwhile they think they are. If I had a choice I probably would have wanted the second look. In some cases they see what can't be seen in a scan.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.